MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0200109
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tka surgery, the cutting slots of a non sterile visionaire adaptive guide kit legion primary were not fully open, a blade couldn¿t pass through them, on both femur and tibia cutting blocks, it was needed to slide the metal blocks over the pins to make the cuts.Also, the femur cutting block did not contact bone distal lateral and anterior lateral, so the surgeon had to recut using mechanical instruments.Added, the tibial cutting block had great contact but cut the tibia in about 2 degrees of valgus., so manual instruments had to be used to correct this issue.Surgery was completed, after a non-significant delay, by changing the surgical technique.Patient was not injured as consequence of this problem, even though, the surgeon stated that this may be potentially affecting the long term outcome of this patient.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned blocks confirmed the failure mode of the cutting slots not being fully open.The slots had signs of burrs from attempted use.The slots would not accept the manufacturing gage across the full range of the slot.The slots appeared to be deformed/ bowed.The slots are inspected 100% by the operator during manufacturing.Additionally, an engineering evaluation was performed and did confirm a potential root cause for the stated failure mode of femoral block fit.The clinical/medical evaluation concluded that without the requested documentation/information, the clinical root cause of the reported block issues including the inability to pass the blade through the guide, inaccurate block fit, and resulting valgus cuts could not be definitively concluded.The patient impact beyond the reported initial valgus cuts and use of manual instrumentation/change in surgical technique to complete the procedure within a ¿non-significant¿ surgical delay cannot be determined.The current patient status remains unknown, and no determination could be made regarding the surgeon statement ¿that this may be potentially affecting the long-term outcome of this patient¿, as reportedly the issues were corrected via manual instrumentation and the procedure concluded ¿without significant delay¿ and the patient was ¿not injured as a consequence¿.No further medical assessment can be rendered at this time.The manual instrumentation is an approved surgical technique for these implants.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated since the slots were not fully open and the femur cutting block didn't fit, requiring a change to manual instrumentation.A potential probable cause could be but is not limited to an error in the segmentation process (under-segmentation) or an issue with the cutting slot.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NS VIS ADPT GUIDE LGNP KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13353113
Report Number1020279-2022-00311
Device Sequence Number4646255
Product Code JWH
UDI-Device Identifier00885556656563
UDI-Public00885556656563
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberV0200109
Device Catalogue NumberV0200109
Device Lot Number00222342
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date01/25/2022
Supplement Report FDA Received Date09/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown